Arizona, 2011

Heavy Snow in Arizona, February 26 to 27, 2011

February 26 to 27, 2011 · NWS VEF · 2 events in 2 counties and zones

A cold Pacific storm brought snow to the southern Great Basin and the higher elevations of the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm brought snow to the southern Great Basin and the higher elevations of the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 26, 10:35 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 26, 10:35 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PST SAT FEB 26 2011

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY
THROUGH SUNDAY BEFORE SHIFTING WELL EAST OF THE REGION BY LATE
SUNDAY AFTERNOON. THIS WILL RESULT IN SIGNIFICANT SNOW ACCUMULATIONS
OVER THE MOUNTAINS WITH SNOW EVEN POSSIBLE TO SOME OF THE LOWER
VALLEY FLOORS INTO TONIGHT. IMPROVING CONDITIONS WILL BE SEEN ON
SUNDAY AS THE STORM SHIFTS EAST WITH A WARMING TREND THEN TAKING
PLACE INTO THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...AT 930 AM SATELLITE/RADAR SHOWED AN EXTENSIVE BAND OF
MOISTURE ACROSS EASTERN SAN BERNARDINO...CLARK...LINCOLN AND MOHAVE
COUNTIES. SOME VALLEY LOCATIONS WERE STRUGGLING TO GET MEASURABLE
RAIN BUT MOUNTAIN LOCATIONS WERE SEEING MORE INTENSE PRECIPITATION
AND CURRENT WARNINGS AND ADVISORIES STILL LOOK GOOD. THERE WERE
SIGNIFICANT BREAKS IN THE CLOUD COVER OVER SOUTHERN INYO AND
SOUTHERN NYE COUNTIES BUT SATELLITE LOOPS AND MODELS SUGGEST THOSE
BREAKS WILL BE FILLING IN THROUGHOUT THE DAY. OVERALL THE CURRENT
FORECAST LOOKS ALRIGHT ALTHOUGH PRECIPITATION AMOUNTS WILL LIKELY BE
LESS THAN PREVIOUSLY EXPECTED FOR MANY VALLEY LOCATIONS INCLUDING
LAS VEGAS. -HARRISON-
&&

.AVIATION...FOR MCCARRAN...LIGHT RAIN IS EXPECTED THROUGH 19Z WITH
CIGS AROUND 6-8K FEET. CIGS MAY DROP TO AROUND 3K FEET AT TIMES WITH
HEAVIER SHOWERS. SHOWERS WILL BECOME MORE SCATTERED THIS AFTERNOON.
SOUTHWEST WINDS 15-25KTS WILL PREVAIL FOR MUCH OF TODAY. CONDITIONS
WILL IMPROVE THIS EVENING AND EVEN MORE SUNDAY AS THIS SYSTEM EXITS
TO THE EAST.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...RAIN AND SNOW WILL MOVE ACROSS THE REGION TODAY WITH
WIDESPREAD MVFR OR LOWER CONDITIONS AND MTN OBSCURATIONS...
ACCOMPANIED BY STRONG SOUTH/SOUTHWEST WINDS GUSTING UP TO 30KTS.
CONDITIONS WILL BEGIN TO IMPROVE TONIGHT...WITH THE WEATHER SYSTEM
WELL TO THE EAST BY SUNDAY.  -GORELOW-
&&

.PREV DISCUSSION...
240 AM PST SAT FEB 26 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...A STRONG PACIFIC STORM
CENTERED OVER NORTH CENTRAL CALIFORNIA AS OF 09Z THIS MORNING WILL
CONTINUE TO DROP SOUTH ALONG THE CALIFORNIA COAST TODAY BEFORE
SHIFTING EAST TONIGHT. THE CENTER OF THE LOW IS EXPECTED TO BE NEAR
THE TRIPLE POINT OF CA/NV/AZ...AROUND 12Z SUNDAY. ASSOCIATED FRONTAL
BOUNDARY AS OF 09Z THIS MORNING RUNNING FROM NEAR BISHOP TO
TONOPAH...WHICH IS ALLOWING THE ASSOCIATED DYNAMICS TO SHIFT FURTHER
SOUTH OFF THE SOUTHERN SIERRA/NORTHWEST PORTION OF THE CWA AND
BEGINNING TO PUSH INTO WESTERN SAN BERNARDINO/SOUTHERN INYO AND
SOUTHERN NEVADA. THUS WILL ALLOW THE WINTER STORM WARNINGS FOR THE
NORTHWEST PORTION OF THE CWA EXPIRE EARLY THIS MORNING. HOWEVER AS
THE BOUNDARY/STORM MOVES ACROSS THE REMAINDER OF THE CWA...EXPECT
HEAVY SNOW ACROSS THE SOUTHERN NEVADA MOUNTAINS/NORTHWEST ARIZONA
INTO SUNDAY MORNING WITH WETTING RAINS POSSIBLE ACROSS MUCH OF THE
VALLEY LOCATIONS. HOWEVER SNOW LEVELS WILL BE LOWERING DURING THE
DAY/TONIGHT WITH SNOW POSSIBLE TO AROUND 2000 FEET OVER PORTIONS OF
THE SAN BERNARDINO COUNTY DESERTS. THUS A WINTER WEATHER ADVISORY
FOR THIS AREA...WITH WINTER STORM WARNINGS CONTINUING IN EFFECT FOR
THE HIGHER ELEVATIONS OF SOUTHERN NEVADA/NORTHWEST ARIZONA. MOST
WINTER STORM WARNINGS FOR SOUTHERN NEVADA WILL BE EXPIRING BY 06Z
SUNDAY...HOWEVER WILL NEED TO MONITOR THIS CLOSELY AS THE POSITION
OF THE LOW AS IT SHIFTS EAST...SOUTH OF LAS VEGAS...WILL ALLOW FOR
POSSIBLE UPSLOPE/BACKWASH INTO THE SOUTHERN NEVADA MOUNTAINS. THIS
MAY CREATE THE NEED TO EXTENDED THE WARNINGS INTO SUNDAY MORNING.
BY SUNDAY AFTERNOON...DRYING TO BE TAKING PLACES ACROSS THE AREA
WITH NORTHERLY FLOW ALOFT MOVING OVER THE CWA BY 12Z MONDAY AS THE
LOW CONTINUES MOVING EAST.

WINDS HAVE GENERALLY DECREASED ACROSS THE CWA THIS MORNING AND
ALTHOUGH LOCAL GUSTY WINDS EXPECTED INTO THE MORNING
HOURS...WIDESPREAD WINDS MEETING ADVISORY LEVELS ARE NOT EXPECTED
AND WILL BE ALLOWING THE REMAINING ADVISORIES TO EXPIRE EARLY THIS
MORNING.

TEMPERATURES WILL BE WELL BELOW NORMAL TODAY AS THE STORM MOVES
THROUGH THE REGION AND THEN A LITTLE WARMER ON SUNDAY WITH
DECREASING CLOUDS/PRECIPITATION ACROSS MOST AREAS.

.LONG TERM...ZONAL FLOW WILL BE IN PLACE ACROSS THE REGION NEXT
WEEK...WHICH WILL RESULT IN OVERALL DRY CONDITIONS...BUT
TEMPERATURES ARE EXPECTED TO STILL RUN SLIGHTLY BELOW NORMAL FOR
THIS TIME OF YEAR. MODEL SOLUTIONS VARY GREATLY IN REGARDS TO TIMING
AND STRENGTH OF A SHORTWAVE TO PASS ACROSS THE NORTHERN EDGE OF THE
FORECAST AREA...WITH A SPREAD RANGING BETWEEN WEDNESDAY AND FRIDAY.
NO MATTER THE TIMING...STRONG WESTERLY FLOW WILL RESULT IN MOST OF
THE PRECIPITATION BEING INTERCEPTED BY THE SIERRA WITH VERY LITTLE
SPILLOVER. MINIMAL CHANGE WAS NEEDED TO THE EXTENDED FORECAST...
OPTING TO KEEP ANY PRECIPITATION LARGELY LIMITED TO THE SOUTHERN
SIERRA AND NORTHERN EDGE OF THE CWA WEDNESDAY AND THURSDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
     NVZ018-019.
     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ015.
AZ...WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CAZ523>525.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 26, 7:54 AM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
654 AM PST SAT FEB 26 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-270600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
654 AM PST SAT FEB 26 2011 /754 AM MST SAT FEB 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL BE MOVING SOUTH ALONG THE CALIFORNIA
COAST BEFORE TURNING TO THE EAST TONIGHT. THIS SYSTEM WILL BRING
WIDESPREAD SNOW AND RAIN TO THE AREA TODAY WITH HEAVY SNOW LIKELY
OVER THE SOUTHERN NEVADA AND NORTHWEST ARIZONA MOUNTAINS. LOCAL
SNOW ACCUMULATIONS...ESPECIALLY OVER THE SAN BERNARDINO COUNTY
DESERT IS POSSIBLE ABOVE THE 3000 FOOT LEVEL. PLEASE SEE THE
LATEST SNOW ADVISORIES/WINTER STORM WARNINGS FOR DETAILS. BY
TONIGHT THE MAIN ACTIVITY WILL BE OVER THE EASTERN PORTION OF THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM WILL BE CENTERED TO THE SOUTH OF THE LAS VEGAS AREA BY
EARLY SUNDAY MORNING AS IT CONTINUES TO SHIFT EAST OUT OF THE AREA
DURING THE DAY. RAIN/SNOW SHOWERS WILL CONTINUE SUNDAY
MORNING...MAINLY OVER CLARK/LINCOLN AND MOHAVE COUNTIES WITH
DRYING TAKING PLACE IN THE AFTERNOON. GENERALLY DRY CONDITIONS
ARE THEN EXPECTED THROUGH THE REMAINDER OF THE PERIOD WITH
TEMPERATURES WARMING TO NEAR NORMAL BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES THROUGH SUNDAY.

In the hours before

Local storm report, Feb 26, 10:38 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
938 AM PST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY SNOW       1 WNW ASPENDELL         37.24N 118.60W
02/26/2011  M22.0 INCH       INYO               CA   TRAINED SPOTTER

            STORM TOTAL OF 22 INCHES WHICH ACCUMULATED MAINLY FROM
            ABOUT 9 AM FRIDAY THROUGH ABOUT 9 AM SATURDAY.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Deserts

When
February 26, 1:00 PM MST to February 27, 7:00 AM MST
Where
Northwest Deserts forecast zone
Reported by
Public

An estimated 15 inches of snow fell at Hualapai Mountain Lodge.

Heavy Snow, Northwest Plateau

When
February 26, 5:00 PM MST to February 27, 12:00 PM MST
Where
Northwest Plateau forecast zone
Reported by
Public
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

Eight inches of snow fell in Cane Beds.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275961, 275960.